Alabama, 2019

Lightning Strike in Alabama, June 16, 2019

June 16, 2019 · NWS MOB · 1 event in 1 county or zone

Lightning struck a home in Prichard, AL, critically injuring one person.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Lightning struck a home in Prichard, AL, critically injuring one person.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 16, 5:41 AM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 16, 5:41 AM CST, 3 hours 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
641 AM CDT Sun Jun 16 2019

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
12Z issuance...VFR conditions will generally prevail through the
next 24 hours. Scattered showers/storms will develop again from
late morning through early evening along and north of I-10.
Maintain VCTS at KMOB and KBFM from 18Z to 00z, with brief gusty
winds, frequent lightning, locally lower ceilings/vis, and heavy
rain will be possible near stronger storm cells. Calm to light and
variable winds will become southerly at 5-10 knots. /22

&&

.PREV DISCUSSION... /issued 434 AM CDT Sun Jun 16 2019/

NEAR TERM /Now Through Sunday night/...A light southerly wind
will redevelop again today and persist through this evening as a
surface ridge of high pressure remains across the southeast conus
and northeastern Gulf of Mexico. Upper high pressure will remain
over the western Atlantic, Florida peninsula, and the eastern Gulf
of Mexico, while a very slow eastward moving upper shortwave
passes over the southern plains. Cumulus clouds will redevelop
today with mostly cloudy skies developing across inland southeast
Mississippi and southwest Alabama. Partly cloudy skies are
expected elsewhere. Isolated to scattered showers and
thunderstorms will develop throughout the day due to decreasing
stability. A few strong thunderstorms with wind gusts up to 40 mph
are possible. Isolated showers and thunderstorms will linger into
the evening across the northwest portion of the forecast area.
Dry conditions will occur across the entire area after the
lingering convection settles down. High temperatures today near
to slightly above normal, ranging from 90 to 94 degrees inland
areas. With southerly winds off the gulf, highs along the coastal
sections will range from 85 to 89 degrees. Low temperatures
tonight will also be near to slightly above normal, ranging from
68 to 72 degrees inland areas, with mid 70s at the beaches. /22

SHORT TERM /Monday Through Tuesday night/...To begin the new
week, a southern stream mid level trof aligned from eastern OK to
off the upper TX coast Monday AM eases eastward to the Lower MS
River Valley by later in the day. With the approach of better
upper level energy operating on a stream of deep Gulf moisture
(PWATs 1.7 to 1.9 inches) over the deep south and daytime instability
Monday, improved rain chances are favored. The better chances
aligned over the interior western zones where much of the weather
model guidance shows the highest environmental instability.
Although the mid level flow flattens by Tuesday, forecasters still
account for the eastward passage of embedded mid level impulses
to aid in ascent. Gulf moisture is progged to lift to a range of
1.8 to 2 inches through the course of the day Tuesday. Will not
take much to initiate convective redevelopment through the day in
this moist environment which destabilizes. Storms potentially
more likely along and west of I-65 Tuesday. Any surface
contribution to forcing the next couple days will be due to
sea/bay breeze and convective outflow interactions. Typical of
summer, will continue to see an environment characterized by high
instability/low shear in the short term which favors the
development of short lived pulse type thunderstorms. The stronger
of these storms will be capable of producing locally heavy
downpours, frequent cloud to ground lightning, small hail and
locally strong to perhaps isolated instances of damaging wind
gusts.

Before onset of storms, daytime highs lift into the upper 80s to
lower 90s both days. Overnight lows to remain warm and muggy with
some potential for the development of late night patchy fog Monday
night. /10

LONG TERM /Wednesday Through Saturday/...Going into mid week, the
global spectral models show next in a series of southern stream
storm systems dropping across the Plains. This feature is shown to
have more amplitude than the one moving across the deep south
early in the week. As the mid/upper level trof axis approaches
the Lower MS River Valley by Thursday, there are indications that
the low level wind field shows a better response by increasing.
This causes the 0-6 KM bulk shear magnitude to increase to between
30 to perhaps 40 knots Thursday. The 16.00Z GFS/ECMWF shows
better agreement on this scenario which would lend support for
some potential of severe weather by Thursday. The primary threat
being damaging straight line winds and possibly quarter size hail
in the strongest updrafts. Still several days out to get too
specific on Thursday's weather impacts. Chance PoPs continue
Friday before decreasing to slight chance by Saturday as short-
wave upper ridge builds over the southeast.

Daytime highs Wednesday through Saturday look to trend near to
slightly warmer than climatological norms. Overnight lows well
above normal. /10

MARINE...High pressure east of the area will maintain light
onshore flow and little change in seas early in the week. Onshore
flow then increases and seas build mid to late week. Shower and
thunderstorm chances continue each day through the period, with
greater coverage expected mid to late in the week. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jun 16, 3:46 AM CST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
446 AM CDT Sun Jun 16 2019

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-171000-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
446 AM CDT Sun Jun 16 2019

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms today into early evening could
be strong at times with the potential of producing strong winds,
frequent lightning and locally heavy downpours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A gradual increase in thunderstorm coverage is expected. Some of
the storms through midweek could be strong with the potential of
producing strong winds, frequent lightning and locally heavy
downpours through midweek. A few storms Thursday could be severe
with the potential of producing damaging winds, frequent lightning
and locally heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Saturday.

GMZ630>636-650-655-670-675-171000-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
446 AM CDT Sun Jun 16 2019

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A gradual increase in thunderstorm coverage expected. Some of the
storms could be strong at times with the potential of producing
strong winds, frequent lightning, locally higher waves and seas.

The radar

The Mobile radar (KMOB), 19 km away, was scanning. The volume nearest the first event began at 15:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Mobile

When
June 16, 9:30 AM CST
Where
Mobile County, 0.56 mi NW of Prichard
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.736, -88.057

A 59 year old man was struck by lightning while he was climbing a ladder to perform repairs on the roof of a home. He was on life support for a few weeks, but was unable to recover from his injuries and passed away.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Mobile2019-06-1659MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821122.